Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 76, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 1998, 6:51 PM CDT for Minnehaha County, South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 11, 1998, 6:51 PM CDT (23:51 UTC)
- Expired
- Jun 11, 1998, 7:40 PM CDT
- In force
- 49 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Minnehaha County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 6:55 PM CDT | Hail 1 | Hartford, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
428 WUUS1 KFSD 112352 RRA SVRFSD SDC099-120040- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 651 PM CDT THU JUN 11 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MINNEHAHA COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 740 PM CDT * AT 649 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF SIOUX FALLS OR 6 MILES WEST OF ELLIS MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELLIS AROUND 655 PM CDT CROOKS AROUND 700 PM CDT SIOUX FALLS AROUND 705 PM CDT RENNER AROUND 710 PM CDT BRANDON AROUND 725 PM CDT CORSON AROUND 725 PM CDT WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. RYRHOLM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:05 AM CDT, 8 hours 46 minutes earlier.
Area forecast discussion, Jun 11, 10:05 AM CDT, 8 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1005 AM CDT THU JUN 11 1998 SFC ANALYSIS INDICATES DENSE FOG CONFINED TO TRISTATE AREA AROUND FSD. FOG LIFTING RAPIDLY OVR REMAINDER OF FORECAST AREA THIS MRNG. EXPECT FOG WILL ALSO LIFT FM TRISTATE AREA AROUND FSD BEFORE NOON. STLT LOOPS INDICATE TOP OF DISTORTED COMMA CLOUD STUCTURE MOVG ACROSS FORECAST AREA THIS MRNG. STLT LOOPS ALSO SHOW BRKS IN CLDS DVLPG OVR SD AND NEBRASKA...SO EXPECT PREVIOUS FORECAST LOOKS GOOD CLD WISE ATTM. WSR-88D SHOWS AREA OF SHWRS/TSTMS MOVG OVR ABR SE HALF FORECAST AREA AND AS FAR SW AS OFK. STLT LOOPS WOULD INDICATE BREAKS IN CLDS OVR ERN NEBRASKA. ATTM STILL EXPECT PCPN TO BECOME MORE SCT AND BREAKS IN CLDS TO CONT. HAVE UPDATED FOR FOG IN TRISTATE AREA...BUT WILL MONITOR FOR UPDATES OVR REMAINDER OF AREA. .FSD...NONE BLOOM
In the hours before
Local storm report, Jun 11, 6:04 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
604 PM CDT THU JUN 11 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0509 PM TRIPP SD .75 INCH HAIL
06/11/98 HUTCHINSON
0518 PM 4 N KAYLOR SD 1 INCH HAIL
06/11/98 HUTCHINSONLocal storm report, Jun 11, 6:04 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
604 PM CDT THU JUN 11 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0509 PM TRIPP SD .75 INCH HAIL
06/11/98 HUTCHINSON
0518 PM 4 N KAYLOR SD 1 INCH HAIL
06/11/98 HUTCHINSONThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 5:05 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 30 min |
| Jun 11, 5:35 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.